Stopping Prozac Brain Shivers and Non-Chemical Treatments for OCD

Reader’s Question

I was taking Prozac for Obsessive-Compulsive Disorder (OCD) for about 6 months. I was on a dose of 60 mg per day for about 3 months. However, I started having “brain shivers.” I have heard that such things can happen if you change your dose, but I wasn’t lowering my dose or raising it. I was on a stable dose. Still, I had the problem. I remember this feeling from 7-9 years ago when I was on antidepressants then. Since then I’ve weaned off them, yet still feel these bizarre effects.

Are there any supplements I can take or any other things I can do to make my brain shivers stop? They really suck.

Psychologist’s Reply

The symptoms you describe have been alternately called “brain zaps,” “brain shock sensations,” and “brain shivers” by the patients who have experienced them. Drug manufacturers describe the sensations as part of what has been known as a “discontinuation syndrome” associated primarily with the use of selective serotonin re-uptake inhibitors (SSRIs). So, any of the antidepressants in this class of drugs has the potential to produce the syndrome, although incidence reports are higher for some of the SSRIs compared to others. The syndrome has also been reported, although less frequently, by patients using other classes of antidepressant drugs. The syndrome appears to be a relatively rare occurrence and is usually associated with withdrawal, interruption, or changing of dosage. For these reasons, gradual tapering and weaning from the drugs appears to eliminate the problem.

The cause of the problem seems to be associated with the action of most modern antidepressants, especially the SSRIs and SRIs. Normally, neurotransmitters in the brain are “recycled,” so to speak, but certain drugs “block” the re-uptake of them and interfere with the cycle. When the drug is discontinued or interrupted, the blocking process ceases and an abnormal decrease can occur in the concentration of the neurotransmitter.

Reports of individuals who have not interrupted their taking of an SSRI or who are not in the process of changing dose or withdrawing from the drug yet still report these unusual brain phenomena are extremely rare. Besides that, research into the validity of such claims is often confounded by many possibilities such as a lingering syndrome associated with past withdrawal that only appears to be associated with taking a new drug, people reporting a stable dosing regimen while varying their dosing schedule and missing doses more than they realize, etc. So, there is considerable debate in the medical community about the nature and cause of such complaints.

Try Online Counseling: Get Personally Matched
(Please read our important explanation below.)

Unfortunately, there are no easy supplements or pills to take that are known to reliably cure the problem. The best course is to maintain regular contact with your prescribing physician and report any and all adverse effects. Also, although there have been reports of some people experiencing these symptoms for a considerable time after withdrawing from their medication, the available evidence suggests that with sufficient time, the symptoms will cease.

You should also know that reliable, effective, and relatively painless non-chemical therapy is available for those who suffer from OCD. Besides that, the effects of behavioral treatments appear longer lasting and you don’t run the risk of troubling chemical side effects. Talk over the options with your doctor or secure a recommendation to a therapist who specializes in such treatment.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2022.